Alert archive / Missouri / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 289, NWS St. Louis, MO

July 17, 2023Osage County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 17, 2023, 3:52 PM CDT for Osage County, Missouri. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2023, 3:52 PM CDT (20:52 UTC)
Expired
Jul 17, 2023, 4:30 PM CDT
In force
38 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Osage County, MO

The radar

The St Louis radar (KLSX), 112 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 1:28 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.9 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2023-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2023-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2138 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1136 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.7
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted.

349 
WUUS53 KLSX 172052
SVRLSX
MOC151-172130-
/O.NEW.KLSX.SV.W.0289.230717T2052Z-230717T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
352 PM CDT Mon Jul 17 2023

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southern Osage County in central Missouri...

* Until 430 PM CDT.

* At 352 PM CDT, a severe thunderstorm was located over Freeburg,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Belle, Freeburg, Westphalia, Rich Fountain, Argyle, and Koeltztown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3844 9207 3844 9164 3829 9165 3829 9212
TIME...MOT...LOC 2052Z 286DEG 25KT 3832 9190 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BSH
2 follow-up statements
134 
WWUS53 KLSX 172103
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
403 PM CDT Mon Jul 17 2023

MOC151-172130-
/O.CON.KLSX.SV.W.0289.000000T0000Z-230717T2130Z/
Osage MO-
403 PM CDT Mon Jul 17 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHERN OSAGE COUNTY...

At 403 PM CDT, a severe thunderstorm was located near Freeburg,
moving east at 30 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Belle, Freeburg, Westphalia, Rich Fountain, Argyle, and Koeltztown. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3844 9207 3844 9164 3829 9165 3829 9212
TIME...MOT...LOC 2103Z 286DEG 24KT 3830 9182 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BSH
977 
WWUS53 KLSX 172127
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
427 PM CDT Mon Jul 17 2023

MOC151-172136-
/O.EXP.KLSX.SV.W.0289.000000T0000Z-230717T2130Z/
Osage MO-
427 PM CDT Mon Jul 17 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN OSAGE COUNTY WILL
EXPIRE AT 430 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, small
hail is still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central and east central Missouri.

LAT...LON 3844 9207 3844 9164 3829 9165 3829 9212
TIME...MOT...LOC 2126Z 286DEG 25KT 3826 9163 

$$

BSH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:35 PM CDT, 17 minutes earlier.

Area forecast discussion, Jul 17, 3:35 PM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
335 PM CDT Mon Jul 17 2023

.SHORT TERM...  (Through Late Tuesday Night)
Issued at 331 PM CDT Mon Jul 17 2023

There are multiple foci for showers and storms the remainder of
the afternoon into tonight. Currently and into the first part of
the evening the area with the greatest threat of storms,
including severe storms is south central and southeast MO. A
number of severe storms including supercells are ongoing in
southwest and south central MO at this time where there has been a
merging of several boundaries, the air mass in extremely unstable
and uncapped, and there is a weak vort max in the northwest flow
aloft. The combination of these southeast moving storms and
potential for additional development across south central and
southeast Missouri will result in a severe potential, primarily
large hail and damaging winds.

The cold front at 20z remains draped across far northeast MO into
west central IL. It will move slowly southward this evening,
eventually becoming quasi-stationary. South of it there is another
boundary at this time in the vicinity of I-70 and the air mass
along and south of it is quite unstable as well with SBCAPE of
3500+ J/KG. Convergence is not great along the cold front, however
is better from St. Louis into IL where scattered storms and a
supercell have developed. The entire region along and south of
I-70 could see isolated-scattered thunderstorms, some of which
might be severe, with southeast MO having the greatest coverage.
By mid-evening, the ongoing convection should have exited the
area, however the presence of the boundary stretching along I-70
and weak low level convergence along and south of it could support
additional isolated storms the remainder of the night.

Convective trends on Tuesday are a bit uncertain both in time and
location. It seems like the majority of the guidance supports an
overnight MCS from the Plains moving across western MO during the
morning, possibly strafing our far western CWA, with the associated
convective boundary as well as the stalled front initiating
additional storms within our CWA. Some of these storms could be
severe, however the much greater potential for severe storms and
heavy rain will occur on Tuesday night. The combination of an
intensifying 40+ kt southwesterly LLJ, another northwest flow short
wave trof, MUCAPE of 2000-3000+ J/KG, and deep layer shear of 40+
kts will support the development of elevated severe storms along and
north of the stalled boundary between St. Louis and Columbia in the
02-04z time frame. The shear would support both a mix of elevated
supercells and organized severe multicell clusters with movement to
the southeast impacting a good portion of east-central MO into
southwest IL. With time and greater coverage, probably overnight, a
heavy rain and possible flash flood threat could evolve with deep
warm cloud depths and high PWs supporting heavy rain rates and cloud
layer flow supporting cell training. The main severe threat would be
large hail and damaging winds.

Glass

.LONG TERM...  (Wednesday through Next Monday)
Issued at 331 PM CDT Mon Jul 17 2023

The bulk of the Tuesday night storms should have exited the CWA
by daybreak Wednesday, however the trailing cold front and
convective outflow boundary could support additional storms from
the MS River east into IL. The greatest probability would be in
the morning with weak high pressure settling into the area in the
afternoon as the front settles south.

Deepening of the upper trof late Wednesday night into the weekend
will initially bring a more well-defined cold front through the area
on Thursday accompanied by a chance of showers and storms. Drier and
cooler air will move into the area Friday and continue into Saturday.

Glass

&&

.AVIATION...  (For the 18z TAFs through 18z Tuesday Afternoon)
Issued at 1231 PM CDT Mon Jul 17 2023

A weak cold front stretching from northern MO into central IL at
midday will move slowly southward this afternoon. We could see
scattered showers and thunderstorms develop along this front,
however both there location and coverage is uncertain. I have
included VCSH at the St. Louis region terminals and VCTS at
KCOU/KJEF from 20-00z to account for the potential and
uncertainty. If storms do indeed form and impact the terminals
then a short period of MVFR-IFR flight conditions will be
possible. Otherwise VFR flight conditions are expected.

Glass

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 17, 3:45 PM CDT, 7 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
345 PM CDT Mon Jul 17 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-182045-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
345 PM CDT Mon Jul 17 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Isolated to scattered severe storms are expected into the early
evening across southeast Missouri and southwest Illinois with a
threat of large hail and damaging winds. A slight chance of
thunderstorms will persist for much of the area from mid-evening into
the overnight hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance of thunderstorms across the area on Tuesday with
thunderstorms likely Tuesday night. While severe storms are possible
on Tuesday, a greater severe weather threat is expected across
eastern Missouri and southwest Illinois on Tuesday night. Large hail
and damaging winds are the main severe threats. Locally heavy
rainfall and isolated flash flooding are possible Tuesday night as
well, especially across far eastern Missouri and southwest Illinois.

The chance of thunderstorms will continue across parts of the area
Wednesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

Glass

In the hours before

Local storm report, Jul 17, 3:22 PM CDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
322 PM CDT Mon Jul 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     Hail             Madison                 38.68N 90.15W
07/17/2023  E1.25 inch       Madison            IL   Trained Spotter

&&

MAB
Local storm report, Jul 17, 3:29 PM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
329 PM CDT Mon Jul 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     Hail             1 ENE Granite City      38.72N 90.10W
07/17/2023  E1.00 inch       Madison            IL   Public

&&

MAB
Local storm report, Jul 17, 3:31 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
331 PM CDT Mon Jul 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     Hail             Caseyville              38.64N 90.03W
07/17/2023  E1.00 inch       St. Clair          IL   Trained Spotter

&&

MAB
Local storm report, Jul 17, 3:34 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
334 PM CDT Mon Jul 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     Hail             1 SE Centreville        38.56N 90.09W
07/17/2023  M1.75 inch       St. Clair          IL   Trained Spotter

            By Lady of the Snows Shrine on Highway 15.

&&

MAB
Local storm report, Jul 17, 3:40 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
340 PM CDT Mon Jul 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     Hail             1 WSW Belleville        38.53N 90.01W
07/17/2023  M1.00 inch       St. Clair          IL   Emergency Mngr

&&

MAB
Local storm report, Jul 17, 3:46 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
346 PM CDT Mon Jul 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     Hail             2 NW Belleville         38.55N 90.02W
07/17/2023  E1.00 inch       St. Clair          IL   Trained Spotter

            Reported at Memorial Hospital.

&&

MAB

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 2:17 AM CDTFlash Flood WarningLSXSaint Louis, City of Saint Louis4 hr
Jul 17, 2:25 AM CDTFlash Flood WarningLSXFranklin, Gasconade, Osage4 hr
Jul 17, 2:29 AM CDTSevere Thunderstorm WarningLSXCrawford, Franklin, Washington46 min
Jul 17, 3:31 AM CDTSevere Thunderstorm WarningLSXCole29 min
Jul 17, 4:17 AM CDTFlash Flood WarningLSXGasconade, Osage3 hr
Jul 17, 5:56 AM CDTSevere Thunderstorm WarningLSXSainte Genevieve39 min
Jul 17, 7:37 AM CDTSevere Thunderstorm WarningLSXCrawford, Iron, Washington14 min
Jul 17, 9:31 AM CDTSevere Thunderstorm WarningLSXIron, Reynolds44 min
Jul 17, 10:13 AM CDTSevere Thunderstorm WarningLSXIron, Reynolds47 min
Jul 17, 10:34 AM CDTSevere Thunderstorm WarningLSXReynolds41 min
Jul 17, 2:19 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis41 min
Jul 17, 2:42 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis, City of Saint Louis48 min
Jul 17, 4:40 PM CDTFlash Flood WarningLSXOsage3 hr
Jul 17, 4:48 PM CDTSevere Thunderstorm WarningLSXGasconade, Osage18 min
Jul 17, 5:54 PM CDTSevere Thunderstorm WarningLSXFranklin21 min
Jul 17, 5:57 PM CDTSevere Thunderstorm WarningLSXCole, Osage19 min
Jul 17, 6:23 PM CDTSevere Thunderstorm WarningLSXJefferson40 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.